Hail, Cass
- When
- May 21, 3:50 PM CST
- Where
- Cass County, 2.06 mi WSW of Douglassville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.192, -94.354
Quarter size hail fell in the Douglassville community.
A warm front lifted north into Southern Oklahoma, extreme Northeast Texas, and Southern Arkansas during the afternoon hours of May 21st, ahead of an area of low pressure aloft over East Texas, leftover from a decayed complex of showers and thunderstorms that affected Western and Central Texas earlier in the day. Moderate instability developed along and north of this front, with this low pressure…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A warm front lifted north into Southern Oklahoma, extreme Northeast Texas, and Southern Arkansas during the afternoon hours of May 21st, ahead of an area of low pressure aloft over East Texas, leftover from a decayed complex of showers and thunderstorms that affected Western and Central Texas earlier in the day. Moderate instability developed along and north of this front, with this low pressure area contributing to large scale forcing for scattered showers and thunderstorms to develop during the late afternoon and early evening hours. As a result, some of these storms became severe, producing several reports of large hail across portions of Northeast Texas and Southwest Arkansas before weakening during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 2:04 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 304 PM CDT Thu May 21 2020 .SHORT TERM.../Tonight through Friday Night/ Convection is just beginning to fire this afternoon across portions of NE TX, just E of the well-defined MCV depicted on the mosaic radar and visible satellite imagery. This is occurring just S of a warm front, which has lifted N along into Srn OK into extreme NE TX (just S of the Red River) to just S of TXK, to near ELD as of 19Z. The latest CAMS as well as the 12Z global models continue to suggest that convection will expand E across NE TX/SE OK/SW AR near this front, especially as the MCV and associated weak troughing aloft drift E across the area this evening before exiting the area late. Still can't rule out isolated svr convection developing late this afternoon through the evening especially given the moderate SBCapes of 2500-3000 J/kg that has materialized S of the front, as well as steep mid level lapse rates present just ahead of this trough, but the lack of sufficient deep lyr shear will keep the convection pulsy and primarily outflow dominant before diminishing late. The NBM was not bullish at all with Pops tonight, with very low if any pops for the Nrn half of the area. But based on general agreement amongst the progs, have trended quite a bit above the Blends with mid/high chance pops mainly N of I-20 in VC and N of the front, with likely pops for portions of SW AR. Did taper pops down to slight chance after 06Z across the Nrn zones of SE OK/SW AR where the warm front may still reside, although there is some suggestion amongst the progs that the convection may temporarily reinforce this bndry back S a bit into NE TX/possibly far Nrn LA before it begins to slowly lift back N late. Did not stray too far from the NBM min temps tonight, with the coolest readings expected N of the front. This warm front will quickly lift N of the region by mid-morning Friday, and thus did maintain slight chance pops for the far Nrn zones in the morning, with isolated mainly diurnal convection possible as some of the progs suggest that weak perturbations in the flow aloft will traverse E across the area. However, a more defined shortwave trough will amplify Friday afternoon over the Cntrl Plains S into OK ahead of a developing longwave trough over the Wrn CONUS, with sct convection developing by mid to late afternoon over much of the Srn Plains where rich theta-e advection will continue streaming N ahead of this trough and attendant weak cold front that will extend from SW OK NE into Ern KS. Some of this convection may build into the far Wrn sections of E TX/SE OK/SW AR late in the afternoon, and thus have maintained low to mid chance pops for these areas. One or multiple clusters of convection may develop throughout much of the evening, with steep lapse rates and moderate SBCapes likely sustaining strong to severe convection through the evening. Again, the NBM is again quite low with pops across the NW zones, with MOS suggesting likely pops for these areas. Thus, have beefed up pops to mid and high chance for now, although it is uncertain how far SE this convection will build on potential outflow/cold pools. 15 && .LONG TERM.../Saturday through Thursday/ A warm, and possibly rainy holiday weekend is in store for the Four- States region. South/Southwest flow has firmly entrenched itself across the area, allowing for a steady stream of Gulf moisture, and warm-air advection to settle in. Over the next several days, peak daytime heating will allow for isolated showers and thunderstorms to potentially develop in the afternoon hours. This coverage will resemble a much more "popcorn" style, rather than organized convection. The next chance for organized weather will come on Monday and Tuesday, when a low-pressure will dig through the plains, and pull a front through the area. As I've mentioned in previous AFD's, rainfall rates with this system will be moderate to heavy at times. Depending on the training nature of these storms, localized flash flooding may become possible. Unfortunately, temperature drops behind the cold front will be minor, with afternoon highs returning to normal for this time of the year. Behind this low on Tuesday, a cut-off low will work its way into central Texas, once again allowing for moisture to stream in from the Gulf. This will be the primary weather producer for the remaining long term period, allowing for continued chances for convection during the afternoon hours, and average to slightly above average temperatures. /44/ && .PREV DISCUSSION... /issued 1248 PM CDT Thu May 21 2020/ AVIATION... Cigs have returned to VFR across most of the terminals early this afternoon, and this should remain the case except for portions of extreme NE TX/SE OK/Nrn sections of SW AR near and N of a warm front that has shifted N to just S of the Red River of NE TX to along the AR/LA line. VFR conditions should persist S of the front as it becomes stationary this afternoon over Srn AR, although sct convection is expected to develop by mid to late afternoon over E TX, which will quickly spread E into SE OK/SW AR/NW LA along the front through early to mid evening. Have tempoed thunder mention in for the TYR/GGG/TXK terminals, with gusty winds in excess of 30kts, vsby reductions, and extreme turbulence possible. This convection may also affect the SHV/ELD terminals as well by early evening, and have included VCTS mention here before the convection diminishes. Low MVFR cigs are expected to develop late tonight over SE TX/S LA, and quickly advance N into E TX/N LA after 08Z, before eventually reaching the SW AR terminals by/shortly after 12Z Saturday. Some brief IFR cigs will be possible by daybreak as well, before cigs slowly begin to lift by mid to late morning, with VFR conditions returning areawide by midday. S winds 6-11kts this afternoon will become SE 3-7kt after 00Z. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 68 89 72 90 / 30 20 10 40 MLU 69 90 71 90 / 30 20 10 40 DEQ 64 85 66 88 / 50 40 50 30 TXK 67 87 69 87 / 50 30 30 30 ELD 67 89 69 89 / 50 20 10 30 TYR 69 88 71 89 / 30 20 20 30 GGG 68 89 71 90 / 30 20 10 30 LFK 71 91 72 91 / 20 20 10 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15/44
Hazardous Weather Outlook National Weather Service Shreveport LA 1104 AM CDT Thu May 21 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-221615- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1104 AM CDT Thu May 21 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and thunderstorms will be possible again today and tonight, mainly along and north of I-20 with an associated Marginal Risk. While widespread severe weather is not anticipated, a few strong to severe thunderstorms will be possible in these areas. Damaging winds, large hail, and an isolated tornado would be the main threats with this activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated shower and thunderstorm activity will likely continue through the weekend, with increasing chances and coverage expected through much of next work week. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed for this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 44
Special Weather Statement National Weather Service Shreveport LA 415 PM CDT Thu May 21 2020 TXZ097-112-212200- Cass TX-Bowie TX- 415 PM CDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL 500 PM CDT... At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Naples, or 18 miles south of New Boston, moving northeast at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hooks, Redwater, Maud, Douglassville, Marietta and Bryans Mill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3307 9446 3319 9462 3351 9432 3337 9412 TIME...MOT...LOC 2115Z 221DEG 23KT 3319 9448 19
The Shreveport radar (KSHV), 95 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in the Douglassville community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884360.